ritaxis: (hat)
[personal profile] ritaxis
I think I better start this by saying no, there's no reason to think the cancer treatment isn't doing its job. This is all about side effects and strategies.

I didn't start out thinking "I want to be the perfect cancer patient"--I didn't think much at all about it, just put one foot before the other. Then it was going so well--my side effects were minimal, and the kind of thing I could tolerate well. Surgery went swimmingly. I got through the usually more-toxic Adriamycin/Cytoxan cocktail with a wee bit of nausea and minimal anemia, with a slow-motion painless sloughing of the skin on the bottom of my feet (& now I'm shedding my toenails, two and three months later, but the new toenails are in before the old ones fall off, so it's not a problem).

The taxol infusions were presented to me as less toxic to the body than the Adriamycin/Cytoxan. Neuropathy was a potential issue, I was told, and therefore I made the choice to take the "less dense" route--more infusions with less drug in each--because after going through several surgeries and years of physical therapy to have normal function in my hands and legs I didn't want to sacrifice it easily. Once we were about to start taxol, my doctor explained that most of her patients made it to nine or ten of the twelve treatments before stopping due to neuropathy.

This is when I started feeling like I wanted to be the perfect cancer patient--not something I wanted to think, just something that happened. Anyway, you can guess how that's working out.

I just had my seventh treatment this week, after skipping a week to see if the mild neuropathy I've been having would recede. It did recede on the skipped week. But it's spreading. It's still very mild, and only sensation--no function is disturbed at this point--but there's more of it. We dropped the dose twice, so it can't be dropped again. Dr. Wang will probably feel that I've had enough taxol, and at this point I do too, but I'm disappointed not to go farther.

Apparently the taxol is almost extra anyway: it enhances the survival rate but it's not a bright line. But still.

Today's the check-in day. The next thing is probably a break of a couple of weeks, and then I start daily radiation for seven and a half weeks.


And this has pushed the other medical thing out of the headlines: I'm joining the hordes of CPAP users in a week or so.

Date: 2016-09-02 03:55 pm (UTC)
From: [identity profile] kate-schaefer.livejournal.com
A thing that may or may not have any usefulness for you: my sister had terrible neuropathy during and for years after chemo. She had to give up knitting and piano.

She returned to knitting after a while, using those enormous knitting needles and really fat yarn. Eventually -- and we're talking a few years here -- she got enough better that she could use normal knitting needles and normal yarn. Now, seven years after the last chemo, she can play piano again, and play pretty well.

I had thought it was the passage of time that let her improve, and maybe it was. She said she thinks it was the exercise of her fine motor skills with those great big whacking knitting needles back when she was at her worst. She's a better observer at what happened to her than I am, and exercise generally helps most things, so now I think she's probably right. She still has neuropathy in her feet; she didn't have a particular set of exercises for her feet.

Good luck.

Date: 2016-09-02 09:35 pm (UTC)
From: [identity profile] carbonel.livejournal.com
I've now been using a CPAP for a few years. It was a rocky road, including nasal surgery, but I can now sleep reliably with the device, and it claims I'm getting a much better quality of sleep. (Many people notice a physical difference. I don't, but I'm taking it on faith -- especially since one of my best friends is a sleep tech.)

Date: 2016-09-03 05:05 am (UTC)
From: [identity profile] browngirl.livejournal.com
*hopes for you*

Best wishes for a whole recovery

Date: 2016-09-04 03:46 am (UTC)
From: [identity profile] dragonet2.livejournal.com
My partner, Margene, went through this whole thing in 2008.

She's well on the other side, though the most difficult thing for her was the radiation (it really damaged one of her lungs). She quit taking the 'maintenance' medication because she started getting really evil skin issues. Plus all the hormone bullshit that she'd thought was past because she was about 62 then.

She's all clear. I think you might be too. Hugs because I know it is difficult.

Date: 2016-09-05 01:35 pm (UTC)
ext_12726: Me at the computer (Default)
From: [identity profile] heleninwales.livejournal.com
I don't have anything helpful to add, but just wanted to let you know that you are in my thoughts. I hope the radiation goes OK.

May 2017

S M T W T F S
 123456
789 10 111213
14151617181920
21222324252627
28293031   

Most Popular Tags

Style Credit

Expand Cut Tags

No cut tags
Page generated Jul. 22nd, 2017 02:43 pm
Powered by Dreamwidth Studios